Virginia, 2025

Damaging Wind in Virginia, September 25, 2025

September 25, 2025 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm, spawned by a strong cold front, produced localized wind damage over far northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm, spawned by a strong cold front, produced localized wind damage over far northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 25, 2:55 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 25, 2:55 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
355 PM EDT Thu Sep 25 2025

.SYNOPSIS...
An area of low pressure and its associated cold front will
bring widespread showers and a few strong thunderstorms to the
region today. The front pushes east of the region late tonight
into Friday before stalling southeast of the area this weekend.
This will lead to continued shower and thunderstorm chances
throughout the weekend. High pressure over eastern Canada
builds south early next week while a tropical system lifts
northward across the western Atlantic. Depending on track,
additional rainfall chances are possible next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A seasonably humid air mass remains in place given the prolonged
southerly flow. Precipitable water values remain highly
anomalous for late September, generally running between 1.8 to
2.0 inches. With such moisture in place, locally heavy rainfall
will be possible in any of the stronger afternoon/evening
storms. However, the progressive nature of today's convection
should limit any flood threat, especially given the drought
conditions in place.

In terms of severe threats, breaks in the low/mid cloud decks
has already begun to drive scattered thunderstorms across the
northern Shenandoah Valley and points northward. A Severe
Thunderstorm Warning has already been issued north of the
Mason-Dixon Line. The lack of downdraft CAPE should largely
limit the damaging wind potential. However, any of the stronger
more robust cores could drag some of the higher momentum air
down to the surface. As activity slides east toward the I-95
corridor, low-level shear profiles start to look better over
northeastern Maryland. Consequently, an isolated tornado cannot
be ruled out given the enhanced helicity in place. The threat
for convection largely begins to wane toward the mid/late
evening hours. Some residual showers are possible over southern
Maryland as the frontal zone slowly tracks through.

After seeing afternoon temperatures rise into the upper 70s to
low 80s, expect mild readings into the overnight period. Despite
the frontal system moving through, low-level moisture remains
quite high with dew points in the mid/upper 60s. This will keep
overnight lows in the 60s east of the Blue Ridge, with upper 50s
off to the west. Light winds combined with enhanced moisture
content will favor patchy fog development over the area.
Depending on the coverage of rainfall over the region, fog could
become a bit more widespread in nature.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Within the next few days, it appears that Friday will offer the
quietest weather ahead as the frontal zone settles off to the
south. The latest frontal forecast places this boundary near
southern Maryland on Friday evening before drifting toward
southeastern Virginia by Saturday. While the region will be in a
post-frontal environment, a developing upper low pinching off
around the Tennessee Valley favors a return to active weather.
During the past couple of forecast cycles, the guidance has
trended wetter with precipitation chances rising to 40 to 70
percent. This is particularly the case south of I-66 which is
closer to the higher moisture content and forcing from the upper
low. Expect this pattern to persist into the second half of the
the weekend.

The temperature forecast on Friday shows an upward trend given
an uptick in sunshine. This favors a more widespread area of low
80s, with cooler readings in the mountains (mid 60s to low 70s).
Temperatures gradually drop into Saturday with more clouds and
more of an onshore component to the wind fields. Overnight lows
remain seasonable with readings in the low/mid 60s (mid/upper
50s from the Blue Ridge westward).

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
There is some discrepancies in the models with track, timing and
intensity of two tropical systems in the western Atlantic Basin late
this weekend into the middle part of next week.

The 12z GFS model has Humberto remaining out to sea and curving
around Bermuda, while a current tropical wave near Hispanola
intensifies and moves into the South Carolina Coast Monday into
Monday night. With this model, precipitation could spread into
our region Monday night through Tuesday night but would be more
concentrated along I-64 in the Virginia Piedmont and areas to
the south. Amounts could be one- half inch or a little more.

The 6z EURO model is considerably wetter in a prolonged duration
from Sunday through Tuesday night. This model takes into account a
slow-moving cut-off mid-level low pressure system over the Tennessee
Valley that could slowly draw this tropical wave into the South
and North Carolina Coastline and then inland. With this model,
numerous rounds of showers and a few thunderstorms for the
better part of 24 to 36 hours and then gradually diminishing in
coverage and number the following 12 to 24 hours. This could
result in one to three inches of rain or more depending on areas
that are hit repeatedly. Similar to the GFS, Humberto is
expected to curve around Bermuda and stay out to sea. The 12z
EURO model run is not in the model system yet, but nonetheless,
probably a huge similarity will be prolonged wetness in the mid-
Atlantic region Sunday through Tuesday night.

The Canadian model has a different solution in which it has Humberto
and the developing tropical system merges into one large low
pressure system...probably becoming one strong extra-tropical
system offshore of the Southeast Coast before moving out to sea.
The Canadian doesn't have landfall with either tropical system.

There are other discrepancies in other models as well but as we get
closer into the heart of the weekend, we will be able to dicipher
which model is best to follow. In the meantime, for further details
on the tropical systems, please go to www.nhc.noaa.gov

Going into Tuesday night and Wednesday, as tropical systems and/or a
mix of tropical or extra-tropical lows move away, dry conditions
should ensue with high pressure building in from the northwest.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
While conditions will largely be VFR, convective development
along and ahead of the cold front may lead to some restrictions.
Confidence is on the lower side so have maintained PROB30
groups at all terminals for late this afternoon into the evening
hours. Ahead of this boundary, southerly winds continue to be
breezy in nature with gusts up to 15 to 25 knots. Expect mainly
drier weather into the night with some patchy fog development
given the continued moist low-levels.

VFR conditions are likely on Friday with mainly north to
northwesterly winds around 5 to 10 knots. The earlier frontal
system eventually drops to near southeastern Virginia by
Saturday. Easterly onshore flow emerges with some restrictions
at times as showers break out with the approach of a slow moving
upper low.

VFR conditions Sunday through Monday night are possible. However, we
will need to monitor the two tropical systems in the western
Atlantic Basin to see if there will be any significant impact with a
landfall into the Carolinas. If there is and rainfall becomes
dominant and prolonged, then IFR or LIFR could be the story. Winds
northeast 5 to 10 knots through the period.

&&

.MARINE...
Small Craft Advisories now cover all of the waters given breezy
southerly winds which continue to gust to around 20 knots,
possibly near 25 knots at times. Convection accompanying a slow
moving cold front may support the need for a few Special Marine
Warnings. Given the limited downdraft CAPE, it will likely take
stronger storms to bring 34 knots and above to the waters. Any
convective threat wanes into the overnight period.

Any Small Craft Advisories drop off after midnight with winds
shifting to northwesterly on Friday behind the front. Gradients
are rather weak so gusts top out around 10 knots. Winds
eventually shift to easterly onshore flow on Saturday as the
front settles further to the south.

No marine hazards Sunday through Monday night at this time. However,
we will need to see if the two tropical systems affect our region.
If so, then Special Marine Warnings or Marine Weather Statements may
be imminent. Winds northeast 10 to 15 knots through the
period.

&&

.TIDES/COASTAL FLOODING...
Anomalies are forecast to remain slightly elevated through
today, so additional near minor flooding is possible at
sensitive locations such as Annapolis. This is most likely with
the higher daily tide cycle this afternoon and evening, with
the strongest onshore flow and highest anomalies possible ahead
of the front swinging through.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ533-534-
     537-543.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...KLW
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Sep 25, 3:59 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
459 PM EDT Thu Sep 25 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-262100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
459 PM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Isolated storms capable of producing damaging wind gusts are
possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-262100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
459 PM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated storms capable of producing damaging wind gusts are
possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-262100-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
459 PM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
September 25, 5:15 PM EST
Where
Loudoun County, 0.89 mi SW of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.140, -77.731

Trees and wires blew down on VA-9 Charles Town Pike, Tranquility Road, VA-690 Hillsboro Road, and Hamilton Station Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288321.